Advertisement

Pharmacy World and Science

, Volume 27, Issue 4, pp 279–280 | Cite as

Hypotension and Eosinophilia with Atorvastatin

  • J. P. HampsonEmail author
  • D. Smith
  • R. Cowell
  • A. Baker
Case Report

Abstract

A case report of a 67-year-old man who suffered a hypersensitivity reaction to atorvastatin is described. He suffered collapse and was in shock characterised by marked hypotension, facial oedema and eosinophilia. His initial condition led the surgeons to think he might have had an abdominal sepsis. The reaction with angio-oedema reoccurred on rechallenge. The literature on statin hypersensitivity reactions which can occur several months after commencing therapy is reviewed. Although the estimated prevalence is rare (0.1%), prescribers and pharmacists should be aware of this important reaction which can be quite debilitating.

Key words

Angio-oedema Atorvastatin Eosinophilia Hypersensitivity Hypotension 

References

  1. 1.
    Liebhaber, MI, Wright, RS, Gelberg, HJ, Dyer, Z, Kupperman, JL 1999Polymyalgia, hypersensitivity pneumonitis and other reactions in patients receiving HMG-CoA reductase inhibitors: a report of ten casesChest11588689CrossRefPubMedGoogle Scholar
  2. 2.
    Lantuejoul, S, Brambilla, E, Brambilla, C, Devouassoux, G 2002Statin-induced fibrotic nonspecific interstitial pneumoniaEur Respir J1957780CrossRefPubMedGoogle Scholar
  3. 3.
    Krasovec, M, Elsner, P, Burg, G 1993Generalized eczematous skin rash possibly due to HMG-CoA reductase inhibitorsDermatology18624852PubMedGoogle Scholar
  4. 4.
    Anliker, MD, Wuethrich, B 2002Chronic urticaria to atorvastatinAllergy57366CrossRefPubMedGoogle Scholar
  5. 5.
    Knowles, SR, Phillips, EJ, Weber, EA, Shear, NH 1999Allergic reactions associated with HMG-CoA reductase inhibitorsJ Allergy Clin Immunol103S64S6555th Annual Meeting of the American Academy of Allergy, Asthma and Immunology, Orlando, Florida, USA, February 26–March 3, 1999 Sponsored by: American Academy of Allergy, Asthma, and ImmunologyGoogle Scholar
  6. 6.
    Adcock, BB, Hornsby, LB, Jenkins, K 2001Dermographism: an adverse effect of atorvastatinJ Am Board Fam Pract1414851PubMedGoogle Scholar
  7. 7.
    Koenig, C, Eickert, A, Scharfetter, KK, Krieg, T, Hunzelmann, N 2001Linear IgA bullous dermatosis induced by atorvastatinJ Am Acad Dermatol4468992CrossRefPubMedGoogle Scholar
  8. 8.
    French, J, White, H 1989Transient symptomatic hypotension in patients on simvastatinLancet28078CrossRefGoogle Scholar
  9. 9.
    Mastrovich, JD, Patterson, R, Davison, R, Harris, KE 2001Using test dose challenges to restore essential therapy in patients with idiopathic anaphylaxis and pharmacophobia: report of a patient with idiopathic anaphylaxis and statin phobiaAllergy Asthma Proc223039PubMedGoogle Scholar
  10. 10.
    Fosso, CK, Miller, MJ, Solomon, WR, Baker, JR 1995Adverse effects of 3-hydroxy 3-methylglutaryl coenzyme A reductase inhibitors associated with elevated serum IgE and eosinophiliaJ Allergy Clin Immunol95105355PubMedGoogle Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  • J. P. Hampson
    • 1
    • 2
    Email author
  • D. Smith
    • 1
    • 2
  • R. Cowell
    • 1
    • 2
  • A. Baker
    • 1
    • 2
  1. 1.North East Wales, NHS TrustMaelor HospitalWrexhamUK
  2. 2.NHS Cheshire WestPrimary Care TrustChesterUK

Personalised recommendations